Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Lipids. 1995 Apr;30(4):365-9.

Fatty acid composition of erythrocyte, platelet, and serum lipids in strict vegans.

Author information

  • 1Department of Physiology, University of Kuopio, Finland.

Abstract

The fatty acid composition of erythrocytes, platelets, and serum lipids was compared between subjects who had been eating a strict uncooked vegan diet ("living food") for years and omnivore controls. The vegan diet contains equal amounts of fat but more monounsaturated and polyunsaturated and less saturated fatty acids than the mixed diet of the control group. In vegans, the proportion of linoleic acid was greater in all lipid fractions studied. Also, the levels of other n-6 fatty acids were greater, with the exception of arachidonic acid levels, which were similar in most fractions. In erythrocytes, platelets and serum phospholipid fractions, this increase was mainly at the expense of the n-3 fatty acids. The proportions of eicosapentaenoic and docosahexaenoic acid were only 29-36% and 49-52% of those in controls, respectively. In vegans the ratio of n-3 to n-6 fatty acids was only about half that in omnivores. In addition to the lower levels of n-3 fatty acids, the proportions of palmitic and stearic acids were lower in serum cholesteryl esters, triglycerides and free fatty acids of vegans. The proportion of oleic acid was slightly lower only in serum cholesteryl esters and erythrocyte phosphatidylserine. The results show that, in the long term, the vegan diet has little effect on the proportions of oleic and arachidonic acids, whereas the levels of n-3 fatty acids are depressed to very low levels with prolonged consumption of the high linoleic and oleic acid components of this diet.

PMID:
7609607
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk